This question was answered on Mon 22, Mar 2010 10:00pm by Dr Rowena S, MD

My period blood has a strong ammonia-like smell. i just began taking diet pills that boost my metabolism. Is this normal? should I be concerned??

    
Asked by akintheaf (Female; 22; UNITED STATES ) on Mon 22, Mar 2010 08:15pm

My period blood has a strong ammonia-like smell. i just began taking Hydroxycut that boost my metabolism. I also am anemic. Is this normal? should I be concerned??

Actions: | Forward |
Answer


Name 

Email 

Security code
Enter the text as shown above


E-Mail me when someone replies to this post
Answer by Dr Rowena S, MD  on Mon 22, Mar 2010 10:00pm:

Hi, Welcome to the forum! Body waste fluids such as menstrual fluids or urine often form free ammonia gas and volatile amine compounds from urea, uric acid, and amino acids through bacterial and enzyme action. According to literature, menstrual cycle has effect on the patterns of metabolism of nitrogenous waste materials such as ammonia. Other factors such as taking the contraceptive pill or the amount of protein in the diet are also contributory. If you have been taking supplements to boost your metabolism, this is more likely. To some, raised levels of ammonia in the blood from time to time is also seen due to errors in the metabolism of nitrogenous wastes. This is seen especially after puberty with the onset of menstrual cycles. Aside from this, there is also evidence that olfactory perception can change during the menstrual cycle. Some odors are perceived as more complex during the ovulatory period and are processed more rapidly at that time. This is why some manufacturers of sanitary or absorbent pads reduce these odors by controlling the pH or changing the composition of the pad. If this persists and if you are anemic, it is best that you check with your doctor. A complete blood count may be done to see if there is a need to supplement with iron or modify your diet. Take care and do write us back if you need more clarifications. Best regards.

If you find the site useful, please consider making a donation.  Click the button to donate.   

Please rate my answer (select the stars, no need to log in.)  

Comments:

Comment by Dr. Srivastava on Mon 22, Mar 2010 11:32pm:
Hi, I completely agree with Dr Rowena in this regard. Nitrogenous wastes are constantly excreted through various blood secretions including sweat, urine, stool and even menstrual blood in females. Secondly, old menstrual blood may get degraded to nitrogenous wastes and turns brown. I would like to add an awareness point to you which I came across, "On May 1, 2009, the FDA issued a warning to consumers to stop using Hydroxycut products, due to 23 reports of serious health problems associated with the use of Hydroxycut."-courtesy Wikipedia. Hydroxycut is a stimulant so it may have enhanced your olfactory sensation as an over all effect to the entire body leading to increased perception of noxious odors. It causes insomnia; jittering and high blood pressure etc. I would advice you to consult your family doctor or nutritionist before opting for such products which claims to provide you unexpected results. May be these products prove to be beneficial but usually carry a set of side-effects which may be serious in some cases. Hope this helps.

Comment by a_shrader on Sat 05, Jun 2010 12:51am:
I have the extremely strong smell of ammonia during menstratiom....and the insomnia & tend to have high blood pressure.....but no diet pills (b/c of the bp)....is there a way I can naturally balance my body?

This question is open for comments.  Please share your opinion.

Comments


Name 

Email 

Security code
Enter the text as shown above


E-Mail me when someone replies to this post


 
What users are searching right now on Ask Medical Doctor:
onceawomanhastubestieddotheystillhaveperiods     numness     deposhotcausemotionsickness     guilty20after20alcohol     ihadabroutiondone2weekcanDNAfoundinbloodstream     tinybumpsonr     Extremebloatingwithabdominalpainforfour     epididymas     vulvaganitis     medicina     burn     Search for answers     rpr rfx qn rprconfirm tp     abscess     Search for answers     abdomendiscoloration     Search for answers     Eye ptosis     Virgin     doesmemorylossfromstrokeleadtodementia     Bepr     migraine     herpes     Earring ripped out of ear     Swine     drsheetalkaulhematochezia     Cancer     rash that very itchy and wont go away oozing a clear fluid located on my ear     Benadryl     azithromax     Search for answers     largepainful     gonrrhea     molluscum     if smoking is quit by a male will sp     Ia     head bumps     noisesilance     pictures of female vaginal     doctor     Coulddrinkingwhilehavinganantirabies     laparoscopy     Searchforhiim18yroldandaftermastibutionpainstartinmylegsanswers     how can gallstones disappear     Ihavenumbnessinthefourth     Search for answers     head ache numb left hand and throwing up after exercise     Search for answers     what is a heel spur     Search for answers     foot pain     gallblatter swelled eyes     mouthsores     while     WellDoctorsometimesintheeveningifeelverysickinthe     goopy eye matter     leukorrhea     appendicitis     stage     lackingsleep     Ribcage     low rbc     why are my legs red from late evening to early morning     BRIEFLY DEFINE CORONARY HEAR DISEASE     pain knee     contraception     lightheadedandnoappitite     IsitpossiblethatIhad     KNEE HURTS WHEN IT IS COLD OUTSIDE     what is diamino     hydrochlorothiazide children autism     blurred     girls     Left arm hurts when I twist it     pylotest     Olmeasar A     UTI     sitz     lackenergy     Redstreaksonchildsfacethatappea     ACAI BERRY     Mild Coarsening of echotexture     kidney infection with jaw pain     synthrod     cause of lukeria     FSH was 496     viginal fat     armpain     erosion     pooping     nair burn     piles teatment     right leg between knee and ankel swells     anthrax     varicocle     Anal fissure     

©2011 - Ask Medical Doctor  |  All Rights Reserved
The site is not a replacement for professional medical opinion, examination, diagnosis or treatment. Always seek the advice of your medical doctor or other qualified health professional before starting any new treatment or making any changes to existing treatment. Do not delay seeking or disregard medical advice based on information written by any author on this site. No health questions and information on AskMedicalDoctor is regulated or evaluated by the Food and Drug Administration and therefore the information should not be used to diagnose, treat, cure or prevent any disease without the supervision of a medical doctor. Posts made to these forums express the views and opinions of the author, and not the administrators, moderators, or editorial staff and hence AskMedicalDoctor and its principals will accept no liabilities or responsibilities for the statements made.

Home | Terms & Conditions | Contact Us | Frequently Asked Questions | Disclaimer | Privacy Policy | Advertise with us
Stats